Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Springfield, MO

April 24, 2003Camden County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 24, 2003, 9:13 PM CDT for Camden County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 9:13 PM CDT (02:13 UTC)
Expired
Apr 25, 2003, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Camden County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 250214
FFWSGF
MOC029-250800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN MISSOURI

* UNTIL 300 AM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN ACROSS NORTHERN
  CAMDEN COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...CAMDENTON AND MACKS CREEK.

A LINE OF THUNDERSTORMS WILL PUSH INTO THE AREA SHORTLY AND WILL 
CAUSE ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE WARNED 
AREA.

LAT...LON 3818 9264 3807 9260 3789 9241 3786 9256
          3791 9307 3819 9304

$$

LINDENBERG
3 follow-up statements
000 
WGUS73 KSGF 250329
FFSSGF
MOC029-250530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT THU APR 24 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CENTRAL CAMDEN
COUNTY...

MODERATE TO HEAVY RAIN WAS ONCE AGAIN MOVING ACROSS CAMDEN 
COUNTY...AND DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAD 
FALLEN OVER MUCH OF THE COUNTY THIS EVENING. RUNOFF MAY PUSH SMALL 
CREEKS AND STREAMS OVER SOME LOW WATER CROSSINGS TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. 

LAT...LON 3817 9303 3793 9305 3790 9245 3818 9264

$$
BROWNING
000 
WGUS73 KSGF 250505
FFSSGF
MOC029-250800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT FRI APR 25 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CAMDEN
COUNTY...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED THAT AS MUCH AS FOUR INCHES OF RAIN HAVE FALLEN OVER 
PORTIONS OF CAMDEN COUNTY. 

MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. 
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL MAY CAUSE FLOODING TO 
OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
CAMDENTON...MACKS CREEK...WET GLAIZE...SUNRISE 
BEACH...ROACH...PURVIS...OLD LINN CREEK...MONTREAL...LINN 
CREEK...HURRICANE DECK...GREEN BAY TERRACE AND FREEDOM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3818 9267 3807 9261 3789 9243 3786 9258
          3792 9308 3820 9305

$$

IZZI
000 
WGUS73 KSGF 250714
FFSSGF
MOC029-250800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT FRI APR 25 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CAMDEN COUNTY WILL 
BE ALLOWED TO EXPIRE AT 3 AM...

LOCAL RAINFALL AMOUNTS OF ONE TO TWO INCHES THAT FELL OVER CAMDEN 
COUNTY THURSDAY EVENING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE. HOWEVER MINOR FLOODING MAY STILL 
EXIST...ESPECIALLY IN FLOOD PRONE AREAS NEAR LOW WATER CROSSINGS 
...HOWEVER LIFE THREATENING FLOODING IS OVER. 

LAT...LON 3820 9260 3788 9243 3790 9308 3822 9306

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:55 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 24, 2:55 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU APR 24 2003

NEARLY STACKED LOW PRESSURE WAS MAKING ITS WAY INTO SOUTH CENTRAL
KANSAS THIS AFTERNOON. A DRY LINE CURVED INTO SOUTHWEST MISSOURI AND
WAS LOCATED JUST WEST OF SPRINGFIELD...AND HAD SLOWED ITS EASTWARD
PROGRESSION DRAMATICALLY EARLY THIS AFTERNOON.  ISOLATED CONVECTION
HAD DEVELOPED JUST AHEAD OF THE DRY LINE ACROSS FAR SOUTHWEST
MISSOURI BUT DISSIPATED AS IT MOVED EAST INTO A MORE STABLE
AIRMASS.  TEMPERATURES REMAIN IN THE 50S UNDER THE CLOUDS AND AREAS
OF FOG ACROSS SOUTH CENTRAL MISSOURI BUT HAD CLIMBED INTO THE MID
70S AT JOPLIN.

CLEARING HAD TAKEN PLACE JUST AHEAD OF THE DRY LINE WHERE THERE WAS
A NARROW AXIS OF INCREASING INSTABILITY.  MODIFIED 18Z SOUNDING AT
SPRINGFIELD YIELDS CAPES AROUND 2100 J/KG.  LOW LEVEL CONVERGENCE
ALONG THE BOUNDARY...AN APPROACHING VORTICITY LOBE AS DEPICTED BY
WATER VAPOR...AND STEEPENING LAPSE RATES WILL LIKELY INITIATE
CONVECTION ALONG THE DRY LINE BY 5 PM.  FAVORABLE WIND SHEAR AND 0-3
KM HELICITIES NEAR 400 SUPPORT SUPERCELLS.  IT STILL APPEARS THAT
ISOLATED TO SCATTERED SEVERE STORMS WILL DEVELOP THIS AFTERNOON INTO
THE EARLY EVENING WITH POTENTIAL OF LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO NOT OUT OF THE QUESTION. ACTIVITY THAT DEVELOPS
WILL LIKELY DECREASE IN INTENSITY AFTER SUNSET AND PUSHES EAST INTO
MORE STABLE AIR.

THE UPPER LOW WILL MAKES ITS WAY INTO WESTERN MISSOURI TONIGHT. DEEP
CYCLONIC FLOW AND UPPER LEVEL COLD POOL WILL BRING SHOWERS BACK INTO
THE AREA OVERNIGHT. SHOWERS WILL CONTINUE INTO FRIDAY AS THE LOW
TRACKS ACROSS SOUTHERN MISSOURI.  THIS WILL ALSO RESULT IN A RATHER
COOL DAY.

SUNSHINE AND WARMER TEMPERATURES WILL RETURN SATURDAY AS THE UPPER
LOW MOVES EAST OF THE AREA.  A SHORTWAVE WILL TRACK ACROSS THE
NORTHERN TIER OF THE U.S. LATE IN THE WEEKEND AND CAUSE A FRONT TO
SAG SOUTHEAST INTO THE REGION LATE SUNDAY.  THIS BOUNDARY WILL
MEANDER ACROSS THE REGION EARLY NEXT WEEK AS THE MEAN UPPER TROUGH
POSITION SETS UP ACROSS THE WESTERN U.S.  THIS WILL SET UP A
UNSETTLED WEATHER PATTERN WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS MUCH OF NEXT WEEK.

FORECAST GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Apr 24, 3:25 PM CDT, 5 hours 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP
  TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...
  AND POSSIBLY A FEW TORNADOES.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS WEST CENTRAL
  AND SOUTHWEST MISSOURI BETWEEN 4 AND 7 PM.  THESE STORMS WILL
  SPREAD EAST ACROSS THE MISSOURI OZARKS DURING THE LATE AFTERNOON
  AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE EAST OF
  A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON.  THE POTENTIAL
  OF SEVERE STORMS WILL PERSIST INTO THE EVENING HOURS ACROSS
  CENTRAL AND SOUTH CENTRAL MISSOURI.

  DISCUSSION:

  STRONG LOW PRESSURE WILL MOVE INTO SOUTHEAST KANSAS DURING THE
  AFTERNOON WHILE A DRY LINE PUSHES SLOWLY EAST ACROSS SOUTHWEST
  MISSOURI.  AN AXIS OF INCREASING INSTABILITY IN AN AREA OF CLEARING
  AHEAD OF THE DRY LINE WILL SUPPORT RAPID THUNDERSTORM DEVELOPMENT
  LATE THIS AFTERNOON.  STRONG WIND SHEAR WILL SUPPORT SUPERCELL
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.  THE PRIMARY
  RISK OF SEVERE STORMS WILL BE ACROSS AREAS THAT HAVE CLEARED OVER
  WEST CENTRAL AND SOUTHWEST MISSOURI. THE STORM SYSTEM WILL MOVE
  THROUGH THE SOUTHERN MISSOURI OZARKS THIS EVENING.  THE SEVERE
  STORM THREAT WILL LIKELY DIMINISH AFTER SUNSET...AND AS ACTIVITY
  MOVES INTO MORE STABLE AIR ACROSS SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
  EVENING ALONG AND EAST OF A NEVADA TO SPRINGFIELD LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Apr 24, 8:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    ELKTON                    MO   .75 INCH HAIL
04/24/03   HICKORY                        REPORTED BY PUBLIC.
Local storm report, Apr 24, 8:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    6 N ADONIS                MO   1 INCH HAIL
04/24/03   POLK                           REPORTED BY PUBLIC.
Local storm report, Apr 24, 8:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    6 S NIXA                  MO   1.25 INCH HAIL
04/24/03   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 24, 8:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    HIGHLANDVILLE             MO   1 INCH HAIL
04/24/03   CHRISTIAN                      REPORTED BY PUBLIC.
Local storm report, Apr 24, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    SPRINGFIELD               MO   .75 INCH HAIL
04/24/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 24, 9:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    OZARK                     MO   .75 INCH HAIL
04/24/03   CHRISTIAN                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:12 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Apr 24, 7:19 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright41 min
Apr 24, 7:29 PM CDTSevere Thunderstorm WarningSGFHowell46 min
Apr 24, 7:32 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Apr 24, 7:41 PM CDTFlash Flood WarningSGFDouglas6 hr
Apr 24, 7:45 PM CDTFlash Flood WarningSGFBenton6 hr
Apr 24, 7:47 PM CDTFlash Flood WarningSGFOzark6 hr
Apr 24, 8:09 PM CDTSevere Thunderstorm WarningSGFOregon66 min
Apr 24, 8:11 PM CDTSevere Thunderstorm WarningSGFPolk, Texas49 min
Apr 24, 8:14 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan46 min
Apr 24, 8:19 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair56 min
Apr 24, 8:21 PM CDTSevere Thunderstorm WarningSGFShannon39 min
Apr 24, 8:26 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Apr 24, 8:53 PM CDTSevere Thunderstorm WarningSGFChristian67 min
Apr 24, 8:55 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan50 min
Apr 24, 8:55 PM CDTSevere Thunderstorm WarningSGFDallas, Polk65 min
Apr 24, 8:57 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 24, 9:07 PM CDTSevere Thunderstorm WarningSGFGreene, Webster53 min
Apr 24, 9:33 PM CDTTornado WarningSGFCamden42 min
Apr 24, 9:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster38 min
Apr 24, 10:07 PM CDTSevere Thunderstorm WarningSGFWebster23 min
Apr 24, 10:14 PM CDTSevere Thunderstorm WarningSGFWright46 min

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.